Hail, Jackson
- When
- July 26, 6:42 PM CST
- Where
- Jackson County, 1.28 mi ENE of Kansas City
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.090, -94.550
A small cluster of thunderstorms, produced some large hail in the Kansas City Metropolitan area, the evening of July 26, 2008.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A small cluster of thunderstorms, produced some large hail in the Kansas City Metropolitan area, the evening of July 26, 2008.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 26, 5:20 PM CST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 620 PM CDT SAT JUL 26 2008 ...UPDATED AVIATION... .DISCUSSION... /254 PM CDT SAT JUL 26 2008/ SHORT TERM (TONIGHT-MONDAY NIGHT)... SURFACE HIGH PRESSURE CENTERED OVER SRN IA CONTINUES TO REINFORCE AN INSTABILITY AXIS ACROSS WRN MO/ERN KS EARLY THIS AFTERNOON. DWPTS IN THE LOWER TO LOCALLY MIDDLE 70S CONTINUE TO POOL ALONG A WELL DELINEATED CU FIELD THAT EXTENDS FROM SRN NEBRASKA INTO NE KS AND WRN MO. SEVERAL MID LEVEL IMPULSES TIED TO REMNANTS OF PRIOR CONVECTION OVER THE WESTERN PLAINS ARE NOW PASSING ACROSS THIS INSTABILITY AXIS WITH SCATTERED ELEVATED CELLS OVER CENTRAL KS AND ONE LONE SUPERCELL LOCATED NEAR PHILLIPSBURG KS JUST BEFORE 3 PM. DESPITE THE ERLY LOW LEVEL FLOW...SUFFICIENT CONFLUENCE ALONG THE BOUNDARY WILL SUPPORT UPSCALE SURFACE-BASED THUNDERSTORM GROWTH OVER CENTRAL KS THROUGH THIS AFTERNOON GIVEN CAPES EXCEEDING 3000 J/KG AND EFFECTIVE SHEAR OF > 40 KNOTS. THIS ACTIVITY WILL TRACK ESEWD ALONG THE INSTABILITY AXIS...AND SHOULD REACH THE WRN CWA MID-LATE EVENING...WITH TIMING DEPENDANT ON UPSCALE GROWTH AND POTENTIAL COLD POOL ACCELERATION. MODELS CONTINUE TO SHOW AN AXIS OF MODERATE ISENTROPIC ASCENT CENTERED BETWEEN 310-315K ANCHORED ALONG THE KS/MO BORDER AS WARM ADVECTION REGIME ENSUES IN THE WAKE OF DEPARTING HIGH PRESSURE. THUS...THERE MAY BE SOME TRANSITION BETWEEN SURFACE BASED AND ELEVATED CONVECTION OVER THIS REGION AS THE BOUNDARY LAYER DECOUPLES...WITH AN INITIAL SEVERE WEATHER THREAT POSSIBLY TRANSITIONING TO A HEAVY RAIN THREAT. HAVE SOME CONCERN THAT ACTIVITY MAY ANCHOR AND REDEVELOP ALONG QUASI-STATIONARY BOUNDARY DESPITE LOW LEVEL JET FOCUS BEING FURTHER NORTH AND WEST. HAVE PRETTY MUCH THROWN OUT MODEL QPF PLACEMENT AT THIS POINT. GREATEST THREAT CERTAINLY OVER THE SWRN CWA AND HIGHEST POPS HAVE BEEN READJUSTED TO FAVOR THIS AREA. ANY LINGERING ACTIVITY SHOULD GRADUALLY WANE DURING THE MORNING WITH WARM ADVECTION GRADUALLY SHIFTING NORTH AND EAST. NAM-WRF CONTINUES TO ADVERTISE A SERIES OF MID LEVEL IMPULSES ARRIVING IN NW FLOW TOMORROW AFTERNOON AND NIGHT...THE SECOND OF WHICH CONTINUES TO SHOW A STRONG SIGNAL TOWARD A FORWARD PROPAGATING MCS. RECENT WATER VAPOR IMAGERY DOES INDICATE THIS WAVE CRESTING THE RIDGE OVER WY/MT. ACTUALLY SURPRISED THAT WEVE HAD THE RICH TROPICAL MOISTURE AND NW FLOW IN PLACE FOR THIS LONG WITHOUT SEVERAL BIG WIND EVENTS IN THE PLAINS. IN ANY EVENT...HAVE ADJUSTED POPS UPWARD OVER THE NE HALF OF THE CWA TOMORROW AFTERNOON/NIGHT GIVEN THE FAVORABLE FLOW REGIME IMMEDIATELY DOWNSTREAM OF APPROACHING RIDGE. FURTHER UPWARD ADJUSTMENTS MAY BE NECESSARY. LEFT MONDAY DRY AND INCREASINGLY HOT WITH WIDESPREAD MID-UPPER 90S LIKELY. IF NO APPRECIABLE LOW LEVEL MOISTURE CHANGE IS OBSERVED...A HEAT ADVISORY WILL LIKELY BE REQUIRED FOR THE SOUTHWEST THIRD OF THE CWA...INCLUDING THE KC METRO. BOOKBINDER MEDIUM RANGE (TUESDAY-SATURDAY) THE MEDIUM RANGE PERIOD WILL BE DOMINATED BY AN UPPER RIDGE OVER THE SOUTHWEST AND PLAINS REGION...WITH A TROUGH FROM EASTERN CANADA INTO THE MID ATLANTIC REGION. THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF NORTHWEST FLOW ALOFT...WITH VARIOUS SHORTWAVE FEATURES RIDING ACROSS THE RIDGE AND EVENTUALLY DROPPING SOUTHEAST OVER CENTRAL PORTIONS OF THE CONUS. AS ONE COULD EXPECT...THE MEDIUM RANGE MODEL SOLUTIONS AGREE ON THE GENERAL PATTERN...BUT DIFFER WITH REGARD TO INDIVIDUAL SHORTWAVE TIMING AND PLACEMENT. A FEATURE STILL UNRESOLVED IN THE MEDIUM RANGE MODEL SOLUTIONS IS HOW TO HANDLE THE RESIDUAL DISTURBANCE/MOISTURE FROM DOLLY. THE ECMWF PICKS UP THE REMNANTS OF DOLLY WITHIN THE NORTHWEST FLOW AT THE BEGINNING OF THE WORK WEEK...PROGRESSING THE SUBSEQUENT SHORTWAVE ACROSS THE SOUTHEASTERN CONUS BY THE MIDDLE OF NEXT WEEK. THE SCENARIO THE GFS LAYS OUT IS TO KEEP THE REMNANTS OF DOLLY TRAPPED BENEATH THE BROAD CONUS RIDGE THROUGH NEXT WEEK. NEEDLESS TO SAY...AM NOT VERY CONFIDENT IN ANY ONE SOLUTION...SO WILL KEEP RATHER BROAD-BRUSHED SLIGHT PRECIPITATION CHANCES THROUGH THURSDAY FOR NOW. ANOTHER FEATURE THAT WILL NEED TO BE WATCHED IS A SURFACE FRONT THAT MAY SAG SOUTH INTO THE FORECAST AREA BY THE LATTER PARTS OF NEXT WEEK. THIS FRONT COULD HELP FOCUS ADDITIONAL PRECIPITATION CHANCES WITH ENHANCEMENT FROM ANY GIVEN SHORTWAVE FEATURE. WILL HOLD OFF ON INCREASING PRECIPITATION CHANCES JUST YET FOR THIS POSSIBLE SCENARIO. TEMPERATURES DURING THE MEDIUM RANGE FORECAST PERIOD WILL GENERALLY REMAIN HOT AND HUMID SOUTH OF THE FRONT. STOFLET && .AVIATION... WATCHING TS OVER CNTRL KANSAS TRYING TO MOVE EAST TOWARDS TERMINAL CORRIDOR THIS EVENING...AS LIGHTER SHRA POPPING ACROSS SERN NEBRASKA MOVING SOUTHEAST. ATTM...COVERAGE APPEARS TOO SPARSE AND EXPECTATION OF WEAKENING TRENDS PRECLUDE MENTION IN THIS TAF CYCLE...THOUGH MAY NEED A BRIEF TIME PERIOD OF VCTS IN ANY UPDATES. OTHERWISE...VSBY REDUCTIONS (IF ANY) SHOULD REMAIN NOT AS EXTENSIVE OR LOW AS LAST NIGHT...AND WILL ONLY HIGHLIGHT MAINLY SOME MVFR CONDITIONS. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 105 PM CDT SAT JUL 26 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 105 PM CDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. A WARM AND VERY HUMID AIRMASS REMAINS IN PLACE THIS AFTERNOON... BUT IN THE ABSENCE OF A STRONG FOCUSING MECHANISM...WIDESPREAD THUNDERSTORM DEVELOPMENT IS NOT EXPECTED. INSTABILITY REMAINS STRONGEST ALONG THE KANSAS AND MISSOURI BORDER...AND THIS REGION IS MOST FAVORED FOR ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THE AFTERNOON HOURS INTO TONIGHT. AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. DESPITE THE VERY HIGH HUMIDITY...AIR TEMPERATURES IN THE UPPER 80S TO NEAR 90 WILL KEEP HEAT INDICES BELOW CRITICAL VALUES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORM CHANCES WILL OVERSPREAD THE REMAINDER OF THE REGION SUNDAY AS A SERIES OF MID LEVEL DISTURBANCES ARRIVE FROM THE NORTHWEST. A FEW THUNDERSTORMS MAY BE ONGOING IN THE MORNING...BUT THE AFTERNOON INTO THE OVERNIGHT HOURS APPEAR TO HAVE THE GREATEST CHANCE FOR SEVERE WEATHER...ESPECIALLY FOR AREAS ALONG AND NORTH OF A ST JOSEPH TO CARROLLTON TO MOBERLY LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND SUNDAY NIGHT ACROSS NORTH CENTRAL AND NORTHEAST MISSOURI. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
520 PM CDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 11 SSW LOUISBURG 38.48N 94.76W
07/26/2008 MIAMI KS LAW ENFORCEMENT
TREES AND POWER LINES WERE REPORTED DOWN WITH WINDS
ESTIMATED TO 60 MPH.
&&
GAMISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 533 PM CDT SAT JUL 26 2008 KSZ060-MOZ053-262300- BATES-LINN- 533 PM CDT SAT JUL 26 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINN AND SOUTHWESTERN BATES COUNTIES UNTIL 600 PM CDT... AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLEASANTON...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... 7 MILES NORTH OF PRESCOTT BY 540 PM CDT. HUME BY 555 PM CDT. THE TOWNS OF WORLAND AND FOSTER ARE ALSO IN THE PATH OF THIS STORM. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 557 PM CDT SAT JUL 26 2008 KSZ060-MOZ053-262330- BATES-LINN- 557 PM CDT SAT JUL 26 2008 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LINN AND SOUTHWESTERN BATES COUNTIES UNTIL 630 PM CDT... AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF RICH HILL TO HUME TO PRESCOTT...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE NEAR... RICH HILL BY 620 PM CDT. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 655 PM CDT SAT JUL 26 2008 KSZ104-105-270030- JOHNSON-WYANDOTTE- 655 PM CDT SAT JUL 26 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN JOHNSON AND SOUTHERN WYANDOTTE COUNTIES UNTIL 730 PM CDT... AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LAKE QUIVIRA...MOVING EAST AT 10 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... 6 MILES SOUTH OF EDWARDSVILLE AND 6 MILES NORTH OF OLATHE BY 700 PM CDT. LAKE QUIVIRA BY 720 PM CDT. LENEXA...OVERLAND PARK...MERRIAM AND SHAWNEE BY 730 PM CDT. THE TOWNS OF MONTICELLO...LAKE OF THE FOREST...ZARAH...HOLLIDAY AND LACKMANS ARE ALSO IN THE PATH OF THIS STORM. 21
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
720 PM CDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL SHAWNEE 39.02N 94.80W
07/26/2008 E1.00 INCH JOHNSON KS PUBLIC
&&
GAMISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
742 PM CDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HAIL KANSAS CITY 39.12N 94.55W
07/26/2008 E1.00 INCH JACKSON MO NWS EMPLOYEE
&&
GAMISThe Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126501, 126502.